In 1980, I had a prostectomy to improve the flow of urine and, as I also had an undescended testicle, it was agreed that it should be removed as a precaution against possible cancer.
After a blood test in 1999, my PSA [prostate-specific antigen] was found to be 11.0, and I was advised to have a check up every six months. When the level eventually rose to 40, I underwent a biopsy to check for cancer cells. The result was not positive on the first examination but, after the pathologist did a further investigation, it was thought that cancer cells were present.
I was given a seven-day treatment with Casodex [bicalutamide, a non-steroidal antiandrogen] tablets, prior to an injection of Zoladex [goserelin, a luteinising hormone-releasing hormone analogue that stops the production of sex hormones]. My PSA levels quickly dropped to 0.5, but this detail was not noticed, and I was given another Zoladex injection.
By now, the side-effects (such as hot flushes, weight gain, complete loss of libido, lethargy and digestive problems) were noticeable and reported, but I was given a third injection. I finally refused the fourth injection and any more Zoladex.
My GP fails to convince me that I have prostate cancer from the evidence so far. What do you suggest I do? - Iain Tait, Isle of Arran
WDDTY replies: Most of the side-effects you are experiencing are typical of both Casodex and Zoladex, particularly the hot flushes. If you decide not to continue with drug treatment, one option is to follow a metabolically tailored diet (WDDTY vol 15 no 10), or consult our Cancer Handbook for alternative ideas.